Colorado, 2003

Avalanche in Colorado, March 22, 2003

March 22, 2003 · NWS GJT · 1 event in 1 county or zone

Nine people were driving snowmobiles just below the 12,000 foot level in the La Plata Mountains when one of the snowmobiles got stuck at a location behind the others. Another snowmobiler who came back to help triggered the avalanche which came down from a higher elevation of the mountain and engulfed the stuck snowmobiler.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Nine people were driving snowmobiles just below the 12,000 foot level in the La Plata Mountains when one of the snowmobiles got stuck at a location behind the others. Another snowmobiler who came back to help triggered the avalanche which came down from a higher elevation of the mountain and engulfed the stuck snowmobiler. The victim was not recovered in time to be revived. The location of the avalanche was about 14 miles south of Rico on Burro Mountain. The avalanche was 700 feet wide and fell 800 vertical feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 22, 2:54 AM MST, 10 hours 6 minutes earlier.

Area forecast discussion, Mar 22, 2:54 AM MST, 10 hours 6 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
254 AM MST SAT MAR 22 2003

S/W RIDGE APPROACHING FROM WEST WILL AFFECT THE FORECAST AREA
TODAY WITH DRY AND WARMER CONDITIONS. THIN STRATUS DECK ACROSS THE
NORTHWEST PLATEAU AND CENTRAL VALLEYS WILL DISSIPATE THROUGHOUT THE
MORNING. EXPECT MAX TEMPS TODAY GENERALLY 5F DEGREES WARMER THAN
FRIDAY WITH MORE SUNSHINE. DISTURBANCE ENTERS THE PACIFIC NORTHWEST
THIS EVENING...FLATTENING RIDGE ACROSS OUR AREA AND ALLOWING
MID/HIGH LEVEL MOISTURE TO INCREASE NORTH OVERNIGHT. MAIN S/W
SLIDES ACROSS IDAHO/WYOMING SUNDAY AFTERNOON...WITH A TRAILING COLD
FRONT ENTERING NORTHWEST UTAH BY 00Z/MON. WINDY CONDITIONS LIKELY TO
DEVELOP FROM THE SOUTHWEST SUNDAY AHEAD OF S/W TROUGH.

MEANWHILE...ADDITIONAL PACIFIC S/W ENERGY WILL CATCH UP WITH INITIAL
WAVE AND ASSOCIATED COLD FRONT...MERGING INTO AN OPEN WAVE THAT WILL
CROSS THE FORECAST AREA MONDAY. MESOETA SETS UP NARROW DEFORMATION
ZONE EXTENDING FROM CENTRAL UTAH TO NORTHWEST COLORADO BY 06Z/MON.
GOOD LOW LVL MOISTURE CONVG ALONG/AHEAD OF COLD FRONT AND NOTED
THERMAL GRADIENT WILL FOCUS POTENTIAL FOR SIGNIFICANT PRECIP ACROSS
THE NORTH SUNDAY EVENING...THEN ACROSS THE CENTRAL ZONES OVERNIGHT
SUNDAY/ EARLY MONDAY AS DEFORMATION ZONE GRADUALLY SINKS SOUTH. SNOW
LEVELS ACROSS THE CENTRAL TERRAIN WILL BE CHALLENGING SUNDAY NIGHT...
DEPENDING ON SOUTHWARD PROGRESSION OF COLDER AIR. AT THIS TIME...WILL
KEEP LOWEST VALLEYS (GRAND VALLEY) ALL RAIN SUNDAY NIGHT/MONDAY.
SHORT RANGE MODELS IN GOOD AGREEMENT WITH TIMING AND STRENGTH OF THIS
SYSTEM. MOIST/UNSTABLE AIR MASS ACROSS THE AREA MONDAY WILL LEAD TO
THE CHANCE OF RAIN/SNOW SHOWERS. ENTIRE SYSTEM CROSSES FORECAST
AREA MONDAY NIGHT WITH A DRYING TREND. S/W RIDGE APPROACHES
TUESDAY WITH DRY CONDITIONS AND SLIGHTLY WARMER TEMPS.  NADLER.83

WEDNESDAY...SHRTWV RDG DEPARTS THE REGION AS HEIGHTS AGAIN FALL
THROUGHOUT THE WESTERN U.S.  FAST WNW FLOW ALOFT SETS UP BY MIDDAY
WEDNESDAY WITH H3 LEVEL JET INCREASING TO OVER 120+ KTS.  LATEST
AVN/GFS RUN INDICATING SUFFICIENT MID/LOW LEVEL MOISTURE WL WORK
BACK INTO THE NRN ZONES BY WEDNESDAY AFTERNOON.  WITH DECENT
OROGRAPHIC COMPONENT IN PLACE...HAVE INTRODUCED CHC POPS TO THE
NRN PORTIONS OF THE FA STARTING WEDNESDAY AFTERNOON.

THURSDAY/FRIDAY...MAJOR CHANGES IN THE LATEST GFS RUN WHICH NOW
INDICATES A MORE OPEN WAVE PASSING THROUGH THE REGION DURING THIS
TIME PERIOD VERSUS THE STRONG CLOSED LOW NEAR THE 4-CORNERS FROM THE
PREVIOUS MODEL RUN.  CONSIDERING THE STRENGTH OF THE UPPER LEVEL JET
AND LITTLE DOWNSTREAM BLOCKING...BELIEVE THE MODEL IS COMING AROUND
TO A MORE RELIABLE SOLUTION.  LATEST UKMET IN AGREEMENT WITH THIS
SCENARIO AS WELL.  HOWEVER...SINCE THIS IS THE FIRST RUN WITH
SIGNIFICANT CHANGES...AM SOMEWHAT HESITANT TO MAKE MAJOR ADJUSTMENTS
TO THE EXTENDED FCST.  THEREFORE...WL CONT WITH THE CHC POPS
CURRENTLY IN THE FCST...WITH EMPHASIS OF HIGHEST POPS RESTRICTED TO
THE NRN ZONES FOR NOW.

SATURDAY/SUNDAY...NW FLOW ALOFT IS EXPECTED TO BE IN PLACE WITH
ENOUGH MOISTURE IN PLACE TO KEEP OROGRAPHIC SHOWERS IN PLACE FOR THE
NRN PORTIONS OF THE FA.  SRN ZONES ARE EXPECTED TO REMAIN DRY.  JDC

.GJT...NONE.
Hazardous weather outlook, Mar 22, 6:00 AM MST, 7 hours before
COZ001>014-017>023-UTZ022>025-027>029-231300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST SAT MAR 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

HEAVY SNOW WILL BE POSSIBLE OVER THE MOUNTAINS OF WESTERN COLORADO
AND EASTERN UTAH STARTING LATE WEDNESDAY NIGHT AND CONTINUING
THROUGH EARLY THURSDAY AS A STRONG PACIFIC STORM MOVES INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

COLTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Southwestern San Juan Mountains

When
March 22, 1:00 PM MST to 1:05 PM MST
Where
Southwestern San Juan Mountains forecast zone
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Southwestern San Juan Mountains2003-03-2222MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348974.